Alert archive / West Virginia / Flash Flood Warnings in 2024
Flash Flood Warning 41, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 23, 2024, 11:39 PM EDT for Roane County, Wirt County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2024, 11:39 PM EDT (03:39 UTC)
- Expired
- Jul 24, 2024, 3:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Roane County, WV, Wirt County, WV
The radar
The Charleston,WV radar (KRLX), 68 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 3.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 588 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1549 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
303
WGUS51 KRLX 240339
FFWRLX
WVC087-105-240700-
/O.NEW.KRLX.FF.W.0041.240724T0339Z-240724T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1139 PM EDT Tue Jul 23 2024
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Northern Roane County in central West Virginia...
Far Southern Wirt County in northwestern West Virginia...
* Until 300 AM EDT.
* At 1139 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Spencer and Reedy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3892 8150 3894 8128 3882 8127 3879 8140
3879 8151 3890 8151 3891 8151 3892 8151
FLASH FLOOD...RADAR INDICATED
$$
FMK2 follow-up statements
209
WGUS71 KRLX 240519
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
119 AM EDT Wed Jul 24 2024
WVC087-105-240700-
/O.CON.KRLX.FF.W.0041.000000T0000Z-240724T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Roane WV-Wirt WV-
119 AM EDT Wed Jul 24 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 3 AM EDT EARLY THIS
MORNING FOR NORTHERN ROANE AND FAR SOUTHERN WIRT COUNTIES...
At 119 AM EDT, Doppler radar indicated thunderstorms had produced
heavy rain across the warned area. Between 2.5 and 3.5 inches of
rain have fallen. Flooding impacts will continue, but no additional
rainfall is expected. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Spencer and Reedy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3892 8150 3894 8128 3891 8128 3882 8127
3880 8151 3890 8151 3891 8151 3892 8151
FLASH FLOOD...RADAR INDICATED
$$
FMK983
WGUS71 KRLX 240653
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
253 AM EDT Wed Jul 24 2024
WVC087-105-240703-
/O.EXP.KRLX.FF.W.0041.000000T0000Z-240724T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Roane WV-Wirt WV-
253 AM EDT Wed Jul 24 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 3 AM EDT EARLY THIS MORNING
FOR NORTHERN ROANE AND FAR SOUTHERN WIRT COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3892 8150 3894 8128 3891 8128 3882 8127
3880 8151 3891 8151 3892 8151
$$
FMKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 10:37 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 23, 10:37 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 1037 PM EDT Tue Jul 23 2024 .SYNOPSIS... Chances for showers and thunderstorms each afternoon courtesy of a stationary boundary lingering overhead. Slow moving storms may yield very isolated high water issues. Drier this weekend. && .NEAR TERM /THROUGH WEDNESDAY/... As of 1035 PM Tuesday... The forecast remains on track. As of 720 PM Tuesday... There were no changes needed to the forecast as it remains on track. As of 120 PM Tuesday... Two separate areas of enhanced lift, the first associated with a departing 90KT jet streak over northern WV at this hour and the second associated with an approaching 90KT jet streak over the Middle Mississippi Valley at this hour will affect the region this afternoon and overnight. This former will enhance diurnal convection primarily across the Southern Coalfields into the eastern mountains this afternoon with highly efficient rainfall processes yielding rainfall rates upwards of 4"/hr. Storm motions out of the southwest around 25 mph will keep individual cells from dwelling over any given spot for too long, but at least some training potential may be able to eventually accumulate some very localized water issues with repetitive storms. Deep layer shear of around 30-35KTs will support updraft organization, but any significant threat would likely be confined to very localized wind damage with cores falling out of storms. This activity should settle down late this afternoon into this evening as weak subsidence arrives coincident with loss of heating. The latter area of ascent should yield renewed overnight activity approaching from the west with some additional threat of locally heavy rain. With boundary layer dew point spreads closer, should see less risk of any locally gusty winds with this activity. As activity tapers off from west to east toward dawn, any locations, especially valley locations that see measurable rain may fog up into daybreak. In the wake of activity before daybreak should see a lull in subsidence during the morning hours on Wednesday with diurnally enhanced convection popping across the south. An additional area of enhanced convection is expected to approach our northwestern counties toward the end of the near term period as a cold front slowly approaches the Middle Ohio Valley. Outside of the Southern Coalfields and portions of the eastern mountains, little if any significant precipitation has fallen over the last 3 days and these areas should largely be able to handle rainfall outside of extremely localized issues in sustained high rates. Farther south and east, swaths of higher rain totals over the last few days will yield a little easier time in converting heavy rainfall into pure runoff - here any localized issues could be a little more common, but still too isolated to support a Flash Flood Watch. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... As of 200 PM Tuesday... Frontal bndry situated well north of the area across the southern Great Lakes Wednesday night. This front will slowly push south and east into Thursday with a round of scattered to numerous showers and thunderstorms. Highest POPs are expected during the afternoon hours with locally heavy rain the main concern as PWAT values remain around 1.75". Not expecting any significant hydro concerns given the ongoing drought, but typical flood prone areas and any locales that receive multiple rounds of storms could see some isolated flood concerns,m, especially across the southern coalfields. Front should pass through later Thursday evening into Friday morning, with much of the area dry. Some lingering post frontal showers and an isolated storm or two could hold onto the southern coalfields and eastern mountains, but POPs remain low. Some patchy fog is possible in river valleys Wednesday night and possibly again Thursday night dependent on location of the frontal bndry and how much dry air works into the region. Best chance for any fog development would be across the southern coalfields and mountains. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... As of 140 PM Tuesday... Frontal bndry expected south of the area as of Friday morning with lingering isolated/scattered showers and storms across the southern third of the CWA. Even less shower/storm activity expected into the weekend as drier air filters in with mid level ridging building across the region. Increasing S/SW flow by early and middle next week will increase moisture/TDs as mid level ridging breaks down. This general weakness aloft, with the possibility of disturbances passing through the region, will gradually increase POPs into early next week. A gradual warming trend is also expected with highs in the upper 80s to lower 90s in the lowlands. Increasing humidity will also lead to some muggy afternoons. && .AVIATION /03Z WEDNESDAY THROUGH SUNDAY/... As of 730 PM Tuesday... Tonights pattern will allow for shower and storm activity through midnight, thereafter a lull should occur. There will still be chances for an isolated shower overnight at some sites, such as EKN and BKW. Valley fog should be prevalent but how much will depend on how spread low to mid clouds are. Some will form at sites that previously had rainfall and some valley fog may spill into a few sites such as PKB and CRW but thinking restrictions will be held to MVFR, maybe some lower at times. Not looking at widespread fog development due to possible cloud coverage. Most sites should have some reprieve from activity until the afternoon when diurnal convection will fire up once again. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Fog may not form at terminals with little precipitation and lingering clouds overnight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE WED 07/24/24 UTC 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14 EDT 1HRLY 23 00 01 02 03 04 05 06 07 08 09 10 CRW CONSISTENCY H H H H H L L M M L M H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H M H H H H L L H EKN CONSISTENCY H H L M L L M M M L H H PKB CONSISTENCY H H H H H H H H H M H H CKB CONSISTENCY H H H H M M M M M H H H AFTER 00Z THURSDAY... Brief IFR possible with any thunderstorms Wednesday and Thursday. Fog possible each morning where afternoon precipitation falls. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JRM/JP NEAR TERM...JP/JZ SHORT TERM...JRM LONG TERM...JRM AVIATION...JZ
Hazardous weather outlook, Jul 23, 3:29 AM EDT, 20 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 329 AM EDT Tue Jul 23 2024 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>031- 240730- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison- 329 AM EDT Tue Jul 23 2024 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central, northern, southern and western West Virginia. .DAY ONE...Today and Tonight. Scattered showers and thunderstorms could contain heavy downpours today. Although the risk of flash flooding is lower across this area, any locations that receive repeated rounds of heavy rainfall could see localized flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered showers and thunderstorms are expected each afternoon through Thursday with a stationary boundary lingering overhead. Daily heavy rainfall could lead to flash flooding concerns, particularly later in the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ003-004-WVZ032>034-039-040-515>526-240730- Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 329 AM EDT Tue Jul 23 2024 This Hazardous Weather Outlook is for southwest Virginia, and portions of central, northeast, northern, southeast and southern West Virginia. .DAY ONE...Today and Tonight. Scattered showers and thunderstorms could contain heavy downpours today. Localized flash flooding is possible for locations that receive repeated rounds of heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered showers and thunderstorms are expected each afternoon through Thursday with a stationary boundary lingering overhead. Daily rounds of heavy rainfall could lead to flash flooding concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 23, 5:57 PM EDT, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
557 PM EDT Tue Jul 23 2024
OHZ067-076-232300-
Washington-Morgan-
557 PM EDT Tue Jul 23 2024
...STREAMS TO RISE NEAR BANKFULL OVER NORTHWESTERN WASHINGTON AND
NORTHEASTERN MORGAN COUNTIES...
Locations impacted include...
Beverly and Hackney.
Heavy rain may cause ponding of water on roadways and water issues
in low-lying areas. Streams and creeks will quickly rise to near
bankfull.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3975 8164 3967 8164 3966 8159 3959 8159
3958 8157 3953 8160 3957 8175 3976 8167
TIME...MOT...LOC 2155Z 240DEG 19KT 3963 8166
25Special weather statement, Jul 23, 6:35 PM EDT, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
635 PM EDT Tue Jul 23 2024
OHZ076-232330-
Washington-
635 PM EDT Tue Jul 23 2024
...STREAMS TO RISE NEAR BANKFULL OVER WEST CENTRAL WASHINGTON
COUNTY...
Locations impacted include...
Bartlett.
Heavy rain may cause ponding of water on roadways and water issues
in low-lying areas. Streams and creeks will quickly rise to near
bankfull.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3944 8165 3936 8185 3945 8185 3945 8183
3946 8182 3948 8176 3948 8171 3950 8171
3950 8170
TIME...MOT...LOC 2234Z 240DEG 19KT 3942 8179
25Special weather statement, Jul 23, 7:36 PM EDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
736 PM EDT Tue Jul 23 2024
OHZ076-240030-
Washington-
736 PM EDT Tue Jul 23 2024
...STREAMS TO RISE NEAR BANKFULL OVER WEST CENTRAL WASHINGTON
COUNTY...
Locations impacted include...
Bartlett.
Heavy rain may cause ponding of water on roadways and water issues
in low-lying areas. Streams and creeks will quickly rise to near
bankfull.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3945 8149 3934 8181 3942 8185 3943 8185
3946 8182 3948 8176 3948 8171 3950 8170
3952 8170
TIME...MOT...LOC 2335Z 240DEG 19KT 3942 8179
25Nearby
Flash Flood Warnings in West Virginia, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.